Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 161, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2005, 1:25 PM MDT for El Paso County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2005, 1:25 PM MDT (19:25 UTC)
- Expired
- Aug 20, 2005, 2:31 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 42 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:31 PM MDT | HAIL 0.75 | 4 N Colorado Springs, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 201927 SVRPUB COC041-202030- /O.NEW.KPUB.SV.W.0161.050820T1925Z-050820T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 125 PM MDT SAT AUG 20 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO. THIS INCLUDES COLORADO SPRINGS AND FORT CARSON. * UNTIL 230 PM MDT. * AT 121 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE CENTERED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF FORT CARSON TO NORTHEASTERN COLORADO SPRINGS TO PEYTON...AND WAS MOVING SOUTHEAST AT 5 MPH. A STRONG STORM WAS ALSO DEVELOPING OVER CHEYENNE MOUNTAIN THAT WILL MOVE ACROSS FORT CARSON TO NEAR FOUNTAIN BY 200 PM. * SEVERE THUNDERSTORMS WILL BE... OVER WESTERN EL PASO COUNTY UNTIL 230 PM. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492 $$
3 follow-up statements
000 WWUS55 KPUB 201940 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 136 PM MDT SAT AUG 20 2005 COC041-202030- /O.CON.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/ EL PASO CO- 136 PM MDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EL PASO COUNTY UNTIL 230 PM MDT... AT 131 PM MDT...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE CENTERED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FORT CARSON TO FALCON TO CALHAN...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF COLORADO SPRINGS TO 8 MILES NORTHEAST OF COLORADO SPRINGS TO 27 MILES NORTHEAST OF COLORADO SPRINGS. THESE STORMS WERE NEARLY STATIONARY. HAIL UP TO THREE QUARTERS OF AN INCH WAS REPORTED IN MANY AREAS OF COLORADO SPRINGS. FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO REPORTED. SEVERE THUNDERSTORMS WILL BE... OVER WESTERN AND NORTHERN EL PASO COUNTY INCLUDING THE COLORADO SPRINGS AREA UNTIL 230 PM. LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492 $$
000 WWUS55 KPUB 202013 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 208 PM MDT SAT AUG 20 2005 COC041-202030- /O.CON.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/ EL PASO CO- 208 PM MDT SAT AUG 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EL PASO COUNTY UNTIL 230 PM MDT... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND EXTREMELY HEAVY RAIN. THESE STORMS WERE CENTERED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FORT CARSON TO EXTREME SOUTH CENTRAL COLORADO SPRINGS TO 6 MILES EAST OF FALCON TO PEYTON TO CALHAN...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF COLORADO SPRINGS TO COLORADO SPRINGS TO 15 MILES EAST OF COLORADO SPRINGS TO 20 MILES NORTHEAST OF COLORADO SPRINGS. THE LINE WAS MOVING SOUTHEAST AT 5 MPH. SEVERE THUNDERSTORMS WILL BE... OVER FORT CARSON AND SOUTHERN COLORADO SPRINGS BETWEEN 200 PM AND 230 PM. AT 200 PM IT APPEARED THE MOST INTENSE STORMS WERE OVER SOUTHERN COLORADO SPRINGS AND NORTHERN FORT CARSON MOVING TOWARD FOUNTAIN AND SECURITY. THE STORMS WILL MOVE NEAR THE PIKES PEAK INTERNATIONAL RACEWAY BY 230 PM. LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492 $$
000 WWUS55 KPUB 202031 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 227 PM MDT SAT AUG 20 2005 COC041-202037- /O.EXP.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/ EL PASO CO- 227 PM MDT SAT AUG 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY HAS EXPIRED... AT 217 PM MDT...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS EXTENDING FROM CALHAN TO THE COLORADO SPRINGS AIRPORT TO SECURITY TO THE EL PASO COUNTY LINE AT HIGHWAY 115. THE STRONGEST STORMS WAS ON HIGHWAY 115 NEAR THE COUNTY LINE AND NEAR SECURITY. THESE STORMS WERE MOVING SOUTHEAST AT 5 MPH AND WILL PRODUCE VERY HEAVY RAIN...WIND GUSTS TO 35 MPH...NICKEL SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:11 AM MDT, 10 hours 14 minutes earlier.
Area forecast discussion, Aug 20, 3:11 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 311 AM MDT SAT AUG 20 2005 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY A BOUNDARY IS MOVING SOUTHWESTWARD THRU THE SERN PLAINS AND A FEW SHOWERS HAVE DEVELOPED BEHIND IT...SO HAVE ADDED SOME ISOLD SHOWERS TO THE FORECAST. WATER VAPOR IMAGES SHOW THE MSTR PLUME OVR THE AREA. LOW LVL MSTR OVR THE SERN PLAINS INCREASED OVER NIGHT BEHIND OUTFLOW BOUNDARY. THERE IS THE POTENTIAL FOR SOME LOW CLOUDS AND PATCHY FOG TO DEVELOP THIS MORNING ACRS PORTIONS OF THE SE PLAINS. MAIN CONCERN FOR TODAY IS PCPN CHANCES ACRS THE AREA. MODELS SHOW QG ASCENT OVR MUCH OF THE AREA. OVR THE SE PLAINS THE SFC BOUNDARY WL LIKELY BE BACKING UP TO ALONG THE SERN MTS LATER THIS MORNING AND UPSLOPE FLOW ALONG AND NEAR THE ERN MTS WL SERVE TO FOCUS PCPN IN THIS AREA...AND WL KEEP THE HIGHEST POPS HERE BUT WL ONLY GO SCT BASED ON MOS VALUES. TEMPS ALOFT OVR WRN AREAS CHANGE LITTLE TODAY SO WL KEEP TEMPS SIMILAR TO YESTERDAY. OVR THE E TEMPS COOL SLIGHTLY. AFTER THE EVENING HOURS THERE DOES NOT SEEM TO BE MUCH REASON TO KEEP MUCH CHANCE FOR PCPN GOING MOST AREAS...SO WL DECREASE POPS AND BLEND WITH SURROUNDING AREAS. .LONG TERM... (SUNDAY THROUGH FRIDAY) THE MAIN FORECAST CHALLENGE WILL BE THE DAILY...MAINLY DIURNAL... POTENTIAL FOR SHRA/TSRA ACROSS S CNTRL/SERN CO. SUN THROUGH FRI...MOISTURE AND INSTABILITY SHOULD REMAIN OVER THE CNTRL ROCKIES FROM SUN THROUGH FRI. SO...WILL MAINTAIN LOW POPS/WX CHANCES EACH FOR MAINLY DIURNAL SHRA/TSRA. INTERESTING THAT THE GFS80 HARDLY PRINTS OUT ANY QPF FOR WED THROUGH FRI...HOWEVER... THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO MAINTAIN LOW POP CHANCES...WHICH IS NEAR CLIMO FOR THIS TIME OF THE YEAR. ALSO...WITH EACH MODEL RUN...THE GFS80 HAS TENDED TO RE-INTRODUCE QPF ACROSS S CNTRL AND SERN CO. TEMPS SHOULD BE AT OR SLIGHTLY ABOVE AVE READINGS FOR LATE AUG. METZE && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. && 28/17
Hazardous weather outlook, Aug 20, 6:18 AM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 618 AM MDT SAT AUG 20 2005 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 618 AM MDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. SOME STORMS MAY ALSO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO EACH AFTERNOON AND EVENING THROUGH THE PERIOD. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 45 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:14 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.